MAUDE Adverse Event Report: ARTHREX, INC. LOCKING DISTAL FIBULA PLATE, STAINLESS STEEL, RIGHT 6H; PLATE, FIXATION , BONE

ARTHREX, INC. LOCKING DISTAL FIBULA PLATE, STAINLESS STEEL, RIGHT 6H; PLATE, FIXATION , BONE
Catalog Number AR-8943BR-06
Health Effect - Clinical Codes Pain (1994); Limited Mobility Of The Implanted Joint (2671)
Date of Event 06/29/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient demographics (weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.This is one of two submissions for the same patient event.The other is 1220246-2017-00180 ((b)(4)).The contribution of the device to the reported event could not be determined as the device was not returned for evaluation therefore the complainant's event could not be verified.The cause of the event could not be determined from the information available and without device evaluation.Lot number was not provided so device history record review cannot be performed.If additional relevant information is received, a follow-up report will be submitted.Device disposition.
 
Event or Problem Description
It was reported by a patient that on (b)(6) 2015 she had undergone a right ankle fusion procedure during which an arthrex ar-8943br-06 locking distal fibula plate and the following screws were implanted: ar-8827l-24, ar-8835l-32, ar-8835l-40, ar-8935l-45, ar-8967-2870, ar-8967-2895, ar-8967-28105, ar-8840cl-40, ar-8835l-14 and ar-8827l-30 (qty 3).Patient reports the ar-8943br-06 plate ((b)(4)) snapped into two pieces on (b)(6) 2016 which resulted in several screws also being released.Patient reports the plate and multiple screws are now loose within the tissue of the patient's foot.This was confirmed by a ct scan on (b)(6) 2016.When the plate snapped, the reconstructed foot and ankle collapsed causing the patient intense and constant pain which also resulted in severe limits on her mobility, even with use of her custom orthotic boot.The surgeon wants patient non-weight bearing and off of the foot totally and has requested an electric mobility scooter for patient to use full time.Patient also states that the surgeon is reluctant to attempt to remove the loose plate and screws or redo the surgery for fear of causing even more damage to healthy tissue and healing that has taken place since the initial surgery on (b)(6) 2015.Patient medical records, provided by patient, were received 5/1/2017.Medical records revealed that patient underwent a revision surgery on (b)(6) 2016 during which the posterior calcaneal screw was removed.Medical records do not mention if any other screws (patient initially reported several screws had been released) were explanted at any time.Medical records also did not indicate if any medical intervention has taken place with regard to the broken plate (confirmed on (b)(6) 2016).Medical records note poor bone quality and post-op on-compliance (early weight bearing).Most likely explanted part number determined 5/8/2017: based on operative reports, x-ray pictures and medical records it has been determined that the most likely explanted screw part number would be ar-8967-2895 ((b)(4)).
 
Additional Manufacturer Narrative
No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.This is one of two follow up submissions for the same patient event.The other is 1220246-2017-00180f1 ((b)(4).The contribution of the device to the reported event could not be determined as the device was not returned for evaluation therefore the complainant's event could not be verified.The cause of the event could not be determined from the information available and without device evaluation.Lot number was not provided so device history record review cannot be performed.If additional relevant information is received, a follow-up report will be submitted.
 
Event or Problem Description
It was reported by a patient that on 12/9/15 she had undergone a right ankle fusion procedure during which an arthrex ar-8943br-06 locking distal fibula plate and the following screws were implanted: ar-8827l-24, ar-8835l-32, ar-8835l-40, ar-8935l-45, ar-8967-2870, ar-8967-2895, ar-8967-28105, ar-8840cl-40, ar-8835l-14 and ar-8827l-30 (qty 3).Patient reports the ar-8943br-06 plate ((b)(4)) snapped into two pieces on (b)(6) 2016 which resulted in several screws also being released.Patient reports the plate and multiple screws are now loose within the tissue of the patient's foot.This was confirmed by a ct scan on (b)(6) 2016.When the plate snapped, the reconstructed foot and ankle collapsed causing the patient intense and constant pain which also resulted in severe limits on her mobility, even with use of her custom orthotic boot.The surgeon wants patient non-weight bearing and off of the foot totally and has requested an electric mobility scooter for patient to use full time.Patient also states that the surgeon is reluctant to attempt to remove the loose plate and screws or redo the surgery for fear of causing even more damage to healthy tissue and healing that has taken place since the initial surgery on (b)(6) 2015.Patient medical records, provided by patient, were received 5/1/17.Medical records revealed that patient underwent a revision surgery on (b)(6) 2016 during which the posterior calcaneal screw was removed.Medical records do not mention if any other screws (patient initially reported several screws had been released) were explanted at any time.Medical records also did not indicate if any medical intervention has taken place with regard to the broken plate (confirmed on (b)(6) 2016).Medical records note poor bone quality and post-op on-compliance (early weight bearing).Most likely explanted part number determined 5/8/2017: based on operative reports, x-ray pictures and medical records it has been determined that the most likely explanted screw part number would be ar-8967-2895 ((b)(4)).On (b)(6) 2017 the patient underwent an amputation of her right leg below the knee.Right leg osteomyelitis/abscess.

Brand Name
LOCKING DISTAL FIBULA PLATE, STAINLESS STEEL, RIGHT 6H
Common Device Name
PLATE, FIXATION , BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key6607827
Report Number1220246-2017-00179
Device Sequence Number13247
Product Code HRS
UDI-Device Identifier00888867052574
UDI-Public00888867052574
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K141478
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Patient
Type of Report Initial,Followup
Report Date (Section B) 10/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberAR-8943BR-06
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2017
Supplement Date Received by Manufacturer05/08/2017
Initial Report FDA Received Date06/02/2017
Supplement Report FDA Received Date10/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AR-8827L-24 LOW PROFILE LOCKING SCREW; AR-8827L-30 LOW PROFILE LOCKING SCREW; AR-8835L-14 LOW PROFILE LOCKING SCREW; AR-8835L-32 LOW PROFILE LOCKING SCREW; AR-8835L-36 LOW PROFILE LOCKING SCREW; AR-8835L-40 LOW PROFILE LOCKING SCREW; AR-8835L-45 LOW PROFILE LOCKING SCREW; AR-8840CL-40 LOW PROFILE SCREW CANNULATED; AR-8967-28105 LOW PROFILE SCREW CANNULATED; AR-8967-2870 LOW PROFILE SCREW CANNULATED; AR-8967-2895 LOW PROFILE SCREW CANNULATED
Outcome Attributed to Adverse Event Other;
Patient Age63 YR